US: Tainted Cancer Drugs Can Cause Stroke; Nationwide Recall Is Expanded

By Lori Alton
July 14, 2015
NaturalHealth365, July 12, 2015

 

medicine-cabinetA diagnosis of cancer is devastating. But cancer sufferers who have followed medical provider advice to undergo treatment with so-called cancer-fighting drugs may have unknowingly been exposed to the additional risk of stroke or other life-threatening medical event.

Why is this happening? The danger is due to tainted cancer medication in the form of sterile injectable drugs that the manufacturer began recalling in early June – due to “particulate” matter, as the company described the issue. The recall comes amidst yet another round of big pharma takeovers and acquisitions, leaving consumers to wonder whether drug companies are willing to take any available shortcut – even putting consumer health at risk – to turn a deal and build profit margins.

Multiple recalls of contaminated drugs: A shocking reality within the pharmaceutical industry

In early June, the U.S. Food and Drug Administration (FDA) distributed a media release from drug manufacturer Mylan in which the company recalled seven lots of the cancer drug gemcitabine, two of which carried the Pfizer label. The cancer drugs are typically used to treat breast, ovarian, pancreatic and non-small cell lung cancers.

Mylan noted that while it was not aware of any incidences of patient health reactions to the drugs, a range of serious health threats are possible if particulate from the tainted drugs are injected into a patient. The company admits the risks can be life threatening, including chance of stroke.

In addition, Mylan announced it was recalling a single lot of methotrexate, a drug used to treat severe psoriasis, certain neoplastic diseases and adult rheumatoid arthritis. The June recall follows an earlier recall by Mylan, in April, during which it recalled one lot of the cancer drug carboplatin with a Mylan label, along with seven lots of cancer meds it manufactured for Pfizer. The latter included five lots of gemcitabine in different doses, and one lot each of methotrexate and cytarabine.

Corporate profits are more important than product safety

The recall of tainted cancer drugs comes amidst a swirling environment of FDA warnings, corporate takeovers and acquisitions that bring into question whether pharmaceutical companies are paying as much attention to safe manufacturing practices as they are to orchestrating their next ‘great’ business deal.

The most recently recalled drugs were all packaged in Agila Onco plants. Mylan acquired the Indian facilities in 2013 through its $1.75 billion buyout of the sterile injectables segment of Strides Arcolab, a strategic step in its bid to become a significant player in the sterile injectables sector.

The drug cytarabine, manufactured for Pfizer and recalled in April, was also made at the Agila plant in Bangalore. It is now known that the facility had already been cited with a warning letter from the FDA 2013, just prior to Mylan closing the deal. The FDA warning involved the plant’s use of defective gloves in the aseptic processing area, and noted that the company was not taking the problem seriously enough.

Just last year, Mylan recalled 10 lots of another Pfizer drug traced to the Agila plant for missing labels and for a black particulate.

Mylan is now in the midst of a complex big pharma game of mergers and acquisitions with a deal involving Perrigo, while at the same time Teva is making a bid for Mylan. Meanwhile, Pfizer is making a bid to expand its own sterile injectables business, sinking $17 billion into a buyout deal with the pharmaceutical company Hospira, a company known for its frequent product recalls.

Bottom line, as the saying goes, ‘let the buyer (cancer patient) beware.’

References:
http://www.fiercepharmamanufacturing.com/story/mylan-expands-recall-cancer-meds-made-pfizer/2015-06-09
http://www.fda.gov/Safety/Recalls/ucm444498.htm
http://www.fiercepharmaasia.com/story/mylans-bangalore-unit-cancer-drug-recall-expanded-firm-works-ma-angles/2015-06-17

Advertisements

9 thoughts on “US: Tainted Cancer Drugs Can Cause Stroke; Nationwide Recall Is Expanded

      1. sojourner

        The insanity in this life is almost as bad as the tyranny at the moment. The blatant lying or ignoring of the truth, when people’s lives are at stake, is more than I can stand some days.

        How are you? I hope next Monday comes quickly, so you can find out what is wrong.

        Liked by 1 person

      2. newsfortherevolution Post author

        I’m still in a lot of pain and discomfort, and sitting up takes a lot out of me. But that said, I only have a few more days to go, I think I can hang in there.

        How are you feeling? I hope the weather isn’t causing you too much grief!

        Liked by 1 person

  1. sojourner

    Yes, next Monday will be here before you know it.

    I’m not doing too well. Every so often, the asthma and my body seem to go through a shift, or change, of some kind, and everything that had worked up to that point no longer seems to work.

    And i am back in one of these times again right now. And until I figure out what is destabilizing me and how to respond, I am going to be sick.

    Thanks for asking. I go into see my doctor at the end of next month. I’ll see what happens then.

    Liked by 1 person

    Reply
  2. sojourner

    Reblogged this on An Outsider's Sojourn II and commented:
    “A diagnosis of cancer is devastating. But cancer sufferers who have followed medical provider advice to undergo treatment with so-called cancer-fighting drugs may have unknowingly been exposed to the additional risk of stroke or other life-threatening medical event.”

    Liked by 1 person

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s